Delaware, 2014

Winter Weather in Delaware, March 5, 2014

March 5, 2014 · NWS PHI · 2 events in 2 counties and zones

Some spotty freezing drizzle occurred in Sussex County during the morning of the 5th. Untreated roadways and walkways were slippery.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Some spotty freezing drizzle occurred in Sussex County during the morning of the 5th. Untreated roadways and walkways were slippery. Temperatures rose above freezing during the second half of the morning. The freezing drizzle was caused by a moist onshore flow circulating around a weak low pressure system well east of the Virginia coastline.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 5, 3:33 AM EST, 27 minutes earlier.

Area forecast discussion, Mar 5, 3:33 AM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
333 AM EST WED MAR 5 2014

.SYNOPSIS...
AN AREA OF HIGH PRESSURE OVER SOUTHEASTERN CANADA WILL GRADUALLY
BUILD DOWN INTO THE NORTHEAST AND MID ATLANTIC STATES THROUGH TODAY
AND THURSDAY. MEANWHILE, LOW PRESSURE IS FORECAST TO ORGANIZE NEAR
THE SOUTHEAST U.S. COAST THURSDAY NIGHT, BEFORE TRACKING OUT TO SEA
FRIDAY NIGHT. OVER THE WEEKEND, A COLD FRONT WILL PASS THROUGH THE
REGION LATE SATURDAY, FOLLOWED BY SOME WEAK HIGH PRESSURE
INFLUENCING THE REGION FOR EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SUSSEX COUNTY DELAWARE TO CAPE MAY NJ EWD INTO THE ATLC: PCPN SEEN ON
RADAR MAY OR MAY NOT BE YIELDING FLURRIES...SPITS OF SLEET OR
FREEZING SPRINKLES. ECMWF AND NAM HAVE ITS QPF MODELED THE FURTHEST
WEST. NOT MUCH SUPPORT FOR SNOW - THEORETICALLY LACK OF ICE NUCLEI
BECAUSE I DONT THINK THE 00Z/5 WALLOPS ISLAND SOUNDING WOULD PERMIT
SEEDING FROM THE CIRRUS OVERHEAD WHICH LOOKS TO ME IS BASED AT
ABOUT AT 20-25000FT WITH FAR TOO MUCH DRY AIR BELOW THE CIRRUS FOR
ICE NUCLEI SEEDING BETWEEN THAT CIRRUS LAYER AND THE SATURATED
PORTION OF THE 00Z/5 WALLOPS SOUNDING BELOW BELOW 7800 FT WHERE A
WARM AIR ADVECTION SIGNAL WAS SEEN WITH MOST OF THE SATURATED
PORTION OF THE SOUNDING BETWEEN -1C AND -4C....THEORETICALLY TOO
WARM FOR SNOW PRODUCTION UNLESS SEEDED FROM ABOVE.

IF THIS AREA OF PCPN DOES OVERSPREAD SE SUSSEX COUNTY DE AS PER THE
00Z/5 NAM AND 00Z/5 ECMWF (NO OTHER MODEL)...IT COULD TURN TO LIGHT
OR VERY LIGHT FREEZING RAIN SHOWERS - SLEET. WE'VE POSTED A FB REQ
FOR INFORMATION. HWO UPDATED.

REMAINDER OF THE AREA...

CLEARING SHOULD OCCUR TOWARD 11Z FROM E PA EWD. THIS PERMITS
POSSIBLE LATE RADIATIVE COOLING.

DURING THE WEDNESDAY...A GENERALLY SUNNY START WITH INCREASING MID
AND HIGH CLOUDS MIDDAY-AFTN. NOT AS COLD. TEMPS ARE PRIMARILY
GFS...THE NAM LOOKED TOO COLD...ESPECIALLY POCONOS. 00Z/5 ECMWF 2M
TEMPS SUPPORT THE FCST.

LIGHT WIND TILL LATE DAY.

(YDY THE 00Z/4 NAM HAD A BETTER HANDLE ON THIS MORNINGS SKYCOVER
PER ITS TIME-SECTIONS)

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
A COLDER SURGE ARRIVES ON NE WIND GUSTING 15-20 KT WITH LOW CLOUDS
AND MAYBE EVEN A FLURRY ALONG THE COAST NEAR OR AFTER MIDNIGHT.

SO IT MIGHT RADIATE A BIT OVER THE STILL SNOW COVERED COUNTRYSIDE
THIS EVENING BEFORE THE NE SURGE OF COLDER AIR EVENS OUT THE
TEMPS ACROSS NJ/DE/MD LATE TONIGHT.

OVERALL...A VARIABLY CLOUDY DRY NIGHT.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
A NOTICEABLE TREND INTO THE LONG TERM PERIOD WILL BE MODERATING
TEMPERATURES, AS WE CLIMB FROM BELOW AVERAGE READINGS THURSDAY TO
NEAR OR EVEN SLIGHTLY ABOVE AVERAGE LEVELS OVER THE WEEKEND AND INTO
EARLY NEXT WEEK. OVERALL, THE LONG TERM WILL START OFF RELATIVELY
QUIET WITH STRONG HIGH PRESSURE ACROSS SOUTHEASTERN CANADA EDGING
SOUTHWARD INTO THE NORTHEAST AND MID ATLANTIC REGIONS THURSDAY. THIS
SHOULD BE OUR LAST DAY OF WELL BELOW NORMAL DAYTIME TEMPERATURES, AS
HIGHS ONLY REACH THE 30S FOR MUCH OF THE AREA. THE CENTER OF THIS
HIGH PRESSURE WILL GRADUALLY SHIFT EAST AND OFF THE NEW ENGLAND
COAST LATE THURSDAY NIGHT INTO FRIDAY AS AN AREA OF LOW PRESSURE
DEVELOPS OFF OF THE SOUTHEAST U.S. COAST. MODEL GUIDANCE HAS BEEN
RATHER CONSISTENT IN A NORTHEASTWARD PROGRESSION THAT TAKES THIS LOW
PRESSURE AWAY FROM THE CAROLINA COAST AND OUT TO SEA FRIDAY NIGHT.
WE DO, HOWEVER, RETAIN SOME LOW POPS, MAINLY ACROSS OUR SOUTHERN
ZONES INTO THE DELMARVA AND SOUTHERN NJ INTO FRIDAY, AS THE OUTER
PRECIPITATION SHIELD ASSOCIATED WITH THIS SYSTEM COULD CLIP THESE
AREAS AND OUR ADJACENT ATLANTIC WATERS, BRINGING SOME LIGHT RAIN OR
PERHAPS SOME LIGHT SNOW DEPENDING ON TIMING.

AS THIS SYSTEM HEADS FARTHER OUT TO SEA INTO EARLY SATURDAY, WEAK
LOW PRESSURE WILL BE MOVING ACROSS SOUTHEASTERN CANADA AND FAR
NORTHERN NEW ENGLAND, WITH ITS ASSOCIATED COLD FRONT APPROACHING OUR
REGION FROM THE WEST. OVERALL, MAINLY QUIET CONDITIONS ARE EXPECTED
SATURDAY AHEAD OF THIS FRONTAL BOUNDARY, WITH SOME SUN THROUGH THE
DAY AND TEMPERATURES NEAR TO SLIGHTLY ABOVE AVERAGE. THE COLD FRONT
WILL THEN GRADUALLY MOVE THROUGH THE AREA LATER SATURDAY NIGHT INTO
SUNDAY, WITH A SHORTWAVE/VORT MAX ALSO PASSING OVER THE REGION.
WHILE ONLY LIMITED MOISTURE IS ASSOCIATED WITH THESE FEATURES, WE
HAVE KEPT SOME SLIGHT CHANCE POPS IN PLACE FOR POSSIBLE LIGHT RAIN
OR LIGHT SNOW.

FOLLOWING THIS WEEKEND FRONTAL PASSAGE, AN AREA OF HIGH PRESSURE IS
PROGGED TO BUILD TO OUR SOUTH LATER SUNDAY NIGHT AND THROUGH MONDAY,
AND WE HAVE KEPT A DRY FCST THROUGH THIS TIMEFRAME, WITH NEAR
AVERAGE TEMPERATURES. UNCERTAINTY STILL REMAINS GOING INTO TUESDAY,
AS THIS HIGH PRESSURE MAY SHIFT FARTHER SOUTH AND ALLOW A NORTHERN
STREAM SYSTEM TO POSSIBLY CROSS THE REGION. FOR NOW, WE KEPT SOME
SLIGHT CHANCE POPS IN PLACE FOR MORE POSSIBLE LIGHT PRECIP TO AFFECT
THE REGION TUESDAY.

&&

.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

THROUGH 12Z...VFR CIGS AOA 10000 FT (EXCEPT CIGS NEAR 4000 FT
VCNTY KMIV/KACY) WHICH SHOULD ALL CLEAR BY 11 OR12Z. LIGHT AND
VARIABLE WINDS.

AFTER 12Z...VFR MOSTLY CLEAR MORNING AND THEN SCT-BKN CLOUDS AOA
10000 FT THIS AFTN WITH POSSIBLE SCT CLOUDS NEAR 3000 FT AFTER 22Z.
LIGHT WIND BECOME N WITH GUSTS TO 15 KT THIS AFTN.

TONIGHT...VARIABLE CLOUDS. A DECK OF MVFR CIGS CURRENTLY ON WESTERN
NOVA SCOTIA SHOULD ARRIVE FROM THE NE VCNTY KACY BETWEEN 06Z-12Z THURSDAY
WITH AN ASSOCIATED INFLUX OF COLDER AIR AS HIGH PRESSURE BUILDS TO
THE NORTH ACROSS SE CANADA. N-NE WIND WITH SCT GUSTS 15-20 KT.

OUTLOOK...
THURSDAY...MAINLY VFR CONDITIONS WITH NORTHEAST WINDS.

THURSDAY NIGHT THROUGH FRIDAY...MAINLY VFR. SOME POSSIBLE MVFR
RESTRICTIONS, MAINLY KMIV/KACY AND SOUTH IN POSSIBLE LIGHT RAIN/SNOW.

SATURDAY...VFR CONDITIONS.

SATURDAY NIGHT THROUGH SUNDAY...MAINLY VFR. POSSIBLE SUB-VFR IN ANY
PASSING AREAS LIGHT RAIN/SNOW ASSOCIATED WITH A COLD FRONT.

&&

.MARINE...
SUB-SCA CONDITIONS WILL PERSIST ACROSS THE WATERS THROUGH MOST OF
IF NOT ALL OF...TODAY. WEAK COASTAL LOW PRESSURE WILL PASS WELL
TO THE SOUTHEAST OF OUR WATERS THOUGH THERE COULD BE SCT WINTRY
MIXED SHOWERS OFF OF DELAWARE.

AN SCA WBIS TONIGHT FOR AN INFLUX OF COLDER AIR ARRIVING FROM THE
NE AS AS ALREADY STRONG AND STILL STRENGTHENING HIGH PRESSURE SYSTEM
MOVES FROM SOUTHEAST CANADA TOWARD NORTHERN MAINE. NE WINDS SHOULD
GUST 25-30 KT AT TIMES.

OUTLOOK...
THURSDAY THROUGH SATURDAY...SMALL CRAFT ADVISORY CONDITIONS ARE
EXPECTED ON THE AREA WATERS. A STORM SYSTEM DEVELOPING NEAR THE
SOUTHEAST U.S. COAST AND MOVING OUT TO SEA WILL LEAD TO SOME SCA
WIND GUSTS ACROSS OUR WATERS AND SEAS OF 5 FEET OR GREATER FOR OUR
COASTAL WATERS. DEPENDING ON THE PROXIMITY OF THIS STORM SYSTEM, A
FEW GALE FORCE WIND GUSTS ARE POSSIBLE OVER OUR SOUTHERN COASTAL
WATERS.

SATURDAY NIGHT THROUGH SUNDAY...WINDS AND SEAS ARE EXPECTED TO BE
BELOW SCA LEVELS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 7 PM THIS EVENING TO 5 PM EST
     THURSDAY FOR ANZ431-450>455.

&&

SYNOPSIS...KLINE
NEAR TERM...DRAG
SHORT TERM...DRAG
LONG TERM...KLINE
AVIATION...DRAG/KLINE
MARINE...DRAG/KLINE
Hazardous weather outlook, Mar 5, 3:43 AM EST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
343 AM EST WED MAR 5 2014

DEZ001-002-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-060845-
NEW CASTLE-KENT-CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-
WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
343 AM EST WED MAR 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ003-004-060845-
INLAND SUSSEX-DELAWARE BEACHES-
343 AM EST WED MAR 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE.

.DAY ONE...TODAY AND TONIGHT.

A SMATTERING OF LIGHT SNOW IS EXPECTED OVERNIGHT IN SOUTHEAST
SUSSEX COUNTY DELAWARE AND THAT SNOW COULD CHANGE TO SLEET OR A
BIT OF LIGHT FREEZING RAIN TOWARD 5 AM WEDNESDAY. CONFIDENCE
REGARDING THE PRECIPITATION OCCURRENCE AND TYPE OF WINTRY
PRECIPITATION IS BELOW AVERAGE. IF IT IS FREEZING RAIN...THIS
WOULD BECOME A HAZARD.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-060845-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
343 AM EST WED MAR 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Delaware Beaches

When
March 5, 4:00 AM EST to 8:00 AM EST
Where
Delaware Beaches forecast zone
Reported by
ASOS
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Winter Weather, Inland Sussex

When
March 5, 4:00 AM EST to 10:00 AM EST
Where
Inland Sussex forecast zone
Reported by
ASOS
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2014Every state in 2014This day in weather historyWarnings in Delaware, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506072, 506073.